Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 3, 2017, 1:56 AM CDT for Republic County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 1:56 AM CDT (06:56 UTC)
- Expired
- Aug 3, 2017, 2:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
County Republic County, KS
The radar
The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WWUS83 KTOP 030656
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT THU AUG 3 2017
KSZ008-009-030745-
Republic-Washington-
156 AM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 245 AM CDT...
At 156 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Byron, moving southeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9727 3972 9738 3965 9784 3966 9792
4000 9793
TIME...MOT...LOC 0656Z 327DEG 34KT 4005 9784
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:18 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 2, 11:18 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1118 PM CDT Wed Aug 2 2017 ...AVIATION UPDATE... .SHORT TERM...(This evening through Thursday) Issued at 325 PM CDT Wed Aug 2 2017 Showers and storms have developed along an axis that extends from Abilene to Holton. There is not much surface convergence present, but the resulting outflows may become the mechanism for additional development. The deep layer shear is less than 20 kt so the updrafts are collapsing soon after development. There could be some gusty winds within the downdrafts, but they should remain sub severe based on the current intensity. This activity should continue through the afternoon until the loss of surface heating. Water vapor imagery shows a possible mid level shortwave over western NE that is tracking eastward. As the wave approaches north central KS more showers and storms could develop in the area given the additional lift, which the high res models have been advertising for most of the morning runs. Later this afternoon more robust convection is expected to form along a strong cold front across portions of NE. Given the location of the front it appears like it may be difficult for storms to reach the area before midnight and maintain any sort of strength given the lack of a low level jet tonight. A majority of the guidance has the remains of this convection trying to reach our area between 06-12Z. Soundings do not show much cape or shear in place for much organization. Depending on the strength of the outflow and or gravity wave the coverage could remain fairly isolated. There are some signs of weak isentropic lift tomorrow morning. By the time convection reaches the area the inversion should be strong enough to prevent any severe winds from reaching the surface. The only exception to that would be during this evening storms and or if the NE complex gets here faster. Tomorrow the cold front slides through the area. There is a chance for showers and storms along the front in the morning, but these should stay relatively weak. Surface heating ahead of the front will help weaken the cap and increase the cape. Areas along and south of the turnpike have a chance of stronger storms along the front in the afternoon. The main hazard would be strong to severe winds, but the threat should stay fairly isolated. Behind the front conditions should clear out with not much post frontal precipitation expected. Winds will shift to the northwest behind the front and gust to around 20 mph. Highs should range from the upper 80s south of the front to upper 70s behind the front. .LONG TERM...(Thursday night through Wednesday) Issued at 325 PM CDT Wed Aug 2 2017 The focus for the weekend into next week remains on cooler temperatures and the chance for widespread precipitation on Saturday and Sunday. Upper level blocking pattern over the west coast will linger through much of the next seven days, leaving NE Kansas and the surrounding region in northwesterly flow through the period, punctuated by several passing shortwaves. The first Northern Plains wave will be clearing the area overnight on Thursday with some residual post-frontal precip possible before midnight on Thursday night. Canadian high pressure builds south Thursday night and will bring some of the coldest overnight lows in some time with some areas falling to near 50 degrees. This high will pass through the region on Friday afternoon and with H850 temps only around +11 to +15 C, surface temps will struggle to reach the 80 degree mark. Return southwesterly mid-level return flow will bring monsoonal moisture northeastward into the Central Plains for the weekend. Coupled with low-level Gulf moisture, this will set the stage for a wet weekend. As a second shortwave dives southeastward over the Northern Plains, the aforementioned cold front will lift northward as a warm front on Saturday. Modest 310 K isentropic lift Friday night will fuel showers and thunderstorms over the High Plains, which will work eastward by Saturday midday, with redevelopment along the warm front in the afternoon. A widespread inch or more of rain is possible before the system departs late Sunday. Another stout Canadian high will sink southeastward for early next week with continued cool temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Friday) Issued at 1118 PM CDT Wed Aug 2 2017 Main question continues to be whether convection in central NEB holds together long enough to impact the terminals. Overall the pattern does not appear to be very favorable with diffluent flow aloft and no low level jet to speak of. Forecast soundings also show any elevated instability weakening by the time storms would arrive. With several convective allowing models indicating storms weakening or fall apart all together as they move into north central KS, am inclined to maintain a wait and see approach to including TS in the forecast. From a linear extrapolation, storms may impact MHK between 10Z and 11Z if they were to hold together. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Skow AVIATION...Wolters
Hazardous weather outlook, Aug 2, 3:17 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 317 PM CDT Wed Aug 2 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-032030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 317 PM CDT Wed Aug 2 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for thunderstorms this afternoon through tonight. Some of the thunderstorms may be strong and produce gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms south and east of Interstate 70 on Thursday afternoon. Gusty winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Aug 3, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT THU AUG 3 2017
KSZ008-009-030745-
Republic-Washington-
156 AM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 245 AM CDT...
At 156 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Byron, moving southeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9727 3972 9738 3965 9784 3966 9792
4000 9793
TIME...MOT...LOC 0656Z 327DEG 34KT 4005 9784
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:50 AM CDT | Special Weather Statement | TOP | Washington | 40 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.